[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
Sept 11, 1967

Diphenylhydantoin Toxicity

JAMA. 1967;201(11):894. doi:10.1001/jama.1967.03130110120047
Abstract

To the Editor:—  Two articles "Fatalities Following Intravenous Use of Sodium Diphenylhydantoin for Cardiac Arrhythmias" and "Fatal Ventricular Fibrillation Following Intravenous Sodium Diphenylhydantoin Therapy" (200:335-338, 1967) incriminate diphenylhydantoin sodium as the causative factor in the death of three patients.The three patients reported in the two articles were all rapidly deteriorating clinically despite intensive medical treatment at the time of diphenylhydantoin administration. In this setting, the incrimination of diphenylhydantoin as the causative factor in the death of at least two of these patients is questionable. In the initial report both patients had pulmonary edema, one with falling blood pressure. The third patient was semiconscious with sepsis and hypoxia. It would have been important to indicate the blood pressure during and after the diphenylhydantoin infusion since this is an important determinant of the rate of the drug's administration.In contrast to these three cases, a substantial clinical experience has been

×